Minimizing Side Effects of Glucocorticoids (Corticosteroids)
Veterinary & Aquatic Services Department, Drs. Foster & Smith

Q. Are corticosteroids safe?
 
A. Glucocorticoids are safe, if used correctly. The glucocorticoids can be a veterinarian's and pet's best friend when the latter suffers from some form of inflammation or autoimmune disease, is in shock, or is diagnosed with certain types of cancer. They can also be an enemy, if abused.

The problems or side effects associated with glucocorticoid usage can occur immediately, or long after the drugs have been discontinued. When serious problems do occur, it is usually in cases in which steroids were administered over very long periods of time or at excessive doses. Large single doses or short-term use at normal levels rarely, if ever, causes a serious problem unless there is some pre-existing condition, such as diabetes, pregnancy, or heart disease.

Most veterinarians today prefer not to use the long-acting injectable products like triamcinolone (Vetalog), or the methylprednisolone product Depo-Medrol. They are usually fine for a single injection, but their repeated use in the same animal can cause severe, long-term side effects. When long-term therapy is being considered, it is much better and easier to use oral forms like the short-acting prednisone, or prednisolone tablets on an every-other-day schedule. With tablets, the dosage can be quickly changed at any time. With long-acting injections, nothing can be done to alter the effect once the product is in the animal's body.

   Click here for the web viewable version of this article.

Click here to email this article to a friend.


Copyright © 1997-2017, Foster & Smith, Inc. All Rights Reserved.
Reprinted from PetEducation.com.